Minnesota, 2019

Hail in Minnesota, July 1, 2019

July 1, 2019 · NWS FSD · 1 event in 1 county or zone

Scattered thunderstorms developed mid to late afternoon along a surface boundary near the Minnesota-Iowa border which extended back into southeast South Dakota. Deep layer shear of 30-35 knots and up to 1500 J/kg MLCAPE led to rapidly developing storms which quickly became multi-cellular and organized in clusters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed mid to late afternoon along a surface boundary near the Minnesota-Iowa border which extended back into southeast South Dakota. Deep layer shear of 30-35 knots and up to 1500 J/kg MLCAPE led to rapidly developing storms which quickly became multi-cellular and organized in clusters. One stronger updraft produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 2:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jul 1, 2:26 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
326 PM CDT Mon Jul 1 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CDT Mon Jul 1 2019

Upper level ridge breaks down today, giving way to a more zonal
flow aloft. This pattern will result in different
vortmax/shortwaves moving through the region and hence, chances
for precipitation. Currently, a mid-level shortwave moves east
from central SD, while a quasi- stationary surface front extends
from Tyndall to Madison to Marshall. This frontal boundary will
be the main focus for the rest of the afternoon and evening as the
environment will again be conducive for strong to severe
thunderstorms. There is still uncertainty in thunderstorm
coverage/location due to: 1) to cloud debris inhibiting enough
daytime heating 2) and isolated showers from a weakening MCV
located over southeast SD early this afternoon. However,
destabilization is expected along the aforementioned boundary this
afternoon/early evening. Instability increases over the warm
sector with MLCAPE around 2k- 3k J/kg, steep low to mid level
lapse rates and 0-6 km bulk shear from 25 to 35 knots along the
boundary. The estimated window for the development of strong to
severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along
and east of a line from Tyndall to Sioux Falls to Marshall.
Initially, large hail will be the main risks; then damaging winds
and isolated tornadoes as storms progress southeast through the
evening hours.

Warm air advection along with a 20/30kts low-level jet will continue
to transport low to mid level moisture into the area. This could
result in the development of training cells; hence the potential
for heavy rainfall this evening. Rainfall rates from 1-2 in/hr
will be possible with thunderstorms. The highest precipitation
amounts are expected in southwest Minnesota. Storm totals of over
an inch of rainfall will be possible; however this region have
not received enough precipitation over the past days, enough to
warrant a Flash Flood Watch at this time. Will need to continue
monitor, as potential for localized flash flooding at areas of
poor drainage is possible, mainly in Lyon County in Minnesota.

Showers and thunderstorms will diminish from northwest to southeast
late this evening into the overnight hours. Instability wanes after
midnight; therefore any lingering storms developing should be
elevated. Weak surface high builds in on Tuesday, bringing
relatively dry conditions through the day. Temperatures expected
to be slightly above normal, highs will range in the mids to
upper 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CDT Mon Jul 1 2019

The holiday week brings multiple chances of thunderstorms, and
right around average temperatures.

Quasi-zonal flow aloft in response to a mid to upper level low in
the Pacific northwest will continue to transport different
impulses of energy/shortwaves through the region this week. The
first shortwave during the extended moves over the forecast area
early Wednesday morning. The associated surface front transverses
the region during the afternoon hours, allowing for the
development of thunderstorms. At this time, a few marginally
strong to severe storms will be possible, but localized heavy
rainfall looks to be the main threat as the low-level jet
increases.

Temperature-wise, there will be a "relieve" in temperatures and
dewpoints through the week as the upper level ridge
dissipates/moves off the region. Highs will range in the 80s,
which is near normal for July standards.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM CDT Mon Jul 1 2019

Overnight convection diminishing early this morning, with mainly
spotty showers north of a KMWM-KFSD-KONL line. As a couple of
weak disturbances work through, could see spots of convection
develop which have brief MVFR conditions, one such area moving
into southeast South Dakota ahead of a MCV late morning. Should
get a little post frontal/outflow stratocumulus to develop with
areas of MVFR ceilings mainly north of Interstate 90 during the
later morning and afternoon. Approach of a stronger wave should
spur redevelopment during the later afternoon and evening hours
near the stalled boundary across southeast SD into southwest MN,
sliding through NW IA during the evening and early overnight.
As skies clear tonight around KHON with diminishing wind, could
see some patchy MVFR to IFR fog develop after 09z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...Chapman
Hazardous weather outlook, Jul 1, 4:56 AM CST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Mon Jul 1 2019

IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067-
069>071-021100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Union-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible into early
afternoon, but by late afternoon and early evening, strong to
potentially severe storms are expected to develop. The main threat
with late day storms will be damaging winds to around 70 mph through
midnight. An isolated tornado will also be possible during the late
afternoon or early evening.  While hail will also be a threat, only
isolated storms should produce any hail up to quarter size.

Areas of heavy rainfall are also possible this evening into the early
overnight. Rainfall from one to two inches is possible, with locally
heavier amounts across southwest Minnesota and far northern Iowa.
This could produce some ponding in urban and poor drainage areas, as
well as some flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

IAZ021-022-031-032-NEZ013-014-021100-
Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by this evening from
northeast Nebraska into northwest Iowa. A few storms could be strong
to severe with a threat for damaging wind and hail up to quarter
size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm CDT.

SDZ038>040-050-052>055-057>061-063>065-068-021100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will prevail at times this
morning, with additional development mainly east of the James River
by later this afternoon. A few storms could become severe with the
main threat as damaging wind, locally heavy rainfall and hail up to
dime size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

MNZ071-072-021100-
Lincoln-Lyon-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

After heavy rainfall overnight and early this morning, additional
storms expected to develop toward evening will bring a threat for
flooding rainfall back to the area. In addition, a few storms could
be severe, with damaging wind the primary threat. An isolated tornado
is also possible, mainly between 5 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

In the hours before

Local storm report, Jul 1, 9:07 AM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     EXCESSIVE HEAT   2 WNW SIOUX CITY        42.51N 96.43W
06/30/2019  E106 F           WOODBURY           IA   BROADCAST MEDIA

            *** 1 FATAL ***
            REPORT OF 16 MONTH OLD GIRL WHO DIED AFTER
            BEING LEFT UNATTENDED IN A VEHICLE. HEAT
            INDICES HAD BEEN AROUND 105 FOR SEVERAL
            HOURS.

&&
Local storm report, Jul 1, 11:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     GHENT                   44.51N 95.89W
07/01/2019                   LYON               MN   LAW ENFORCEMENT

            TREE UPROOTED AND SOME CORN BLOWN OVER.

&&

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
July 1, 3:00 PM CST to 3:02 PM CST
Where
Jackson County, 0.42 mi ENE of Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.623, -94.993

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842779.